Alert archive / Maryland / Areal Flood Advisories in 2017
Areal Flood Advisory 101, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 17, 2017, 6:13 PM EDT for Kent County, Queen Anne's County, Maryland. It was in force for 2 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 6:13 PM EDT (22:13 UTC)
- Expired
- Jul 17, 2017, 8:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
Counties Kent County, MD, Queen Anne's County, MD
The radar
The Dover AFB radar (KDOX), 58 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
820
WGUS81 KPHI 172213
FLSPHI
Flood Advisory
National Weather Service Mount Holly NJ
613 PM EDT MON JUL 17 2017
MDC029-035-180015-
/O.NEW.KPHI.FA.Y.0101.170717T2213Z-170718T0015Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Queen Anne's MD-Kent MD-
613 PM EDT MON JUL 17 2017
The National Weather Service in Mount Holly NJ has issued a
* Flood Advisory for...
Northeastern Queen Anne's County in northeastern Maryland...
Central Kent County in northeastern Maryland...
* Until 815 PM EDT
* At 612 PM EDT...Doppler radar indicated heavy rain due to
thunderstorms. This will cause minor flooding in the advisory area.
* Some locations that will experience flooding include...
Centerville, Chestertown, Centreville, Church Hill, Millington,
Sudlersville, Starkey Corner, Morgnec, Crumpton, Carville, Hope,
Barclay and Kingstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3924 7611 3929 7579 3906 7587 3905 7588
3902 7607
$$
poWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 17, 3:57 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 17, 3:57 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 357 PM EDT Mon Jul 17 2017 .SYNOPSIS... An upper level trough will slowly move through the region through Tuesday. Weak high pressure will build into the region for Wednesday. A cold front will drop down from the north and slowly move through our area late Thursday through Friday before stalling to our south. The front will then move north as a warm front on Sunday followed by another cold front on Monday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Convection is across the N/W edges of the CWA this afternoon with slow moving storms and some local FF concerns. Isolated showers are also in DE and NJ and closer to the Philadelphia metro areas. This activity will continue into the evening and then diminish. Isolated showers psbl overnight and also into Tue morning. Skies will become partly cloudy overnight and it will remain mild and humid. Low will only drop into the low 70s in the metro areas and mid/upper 60s elsewhere. A little light fog may develop near the areas where showers occurred today. Winds will be light from the S/SE tonight. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... The overall pattern will not change much Tuesday. The upper trough will be weaker and will be crossing our area during the day. We do expect sct showers and tstms again Tue, but overall the coverage will be less than on Monday. We will have chc pops for the N/W areas and slgt chc elsewhere. High temperatures Tue will be in the mid to upper 80s across the area. Humidity levels, much like today or perhaps a bit more humid. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Tuesday night...convection will be winding down across the region, especially after sunset. A shortwave may cross the region overnight which would allow for some showers/thunderstorms to develop so keep a mention of a slight chance through Tuesday night. For the most part, we should be mainly dry across the region overnight. Some patchy fog may develop as low level moisture remains and we should see some breaks developing in the clouds. Wednesday through Thursday...High pressure will build into the area for Wednesday. The upper trough slides to the east during this time. A cold front will start to drop down from the north on Thursday. As the high builds in, we will see a return to more of a west to southwest flow, ushering in some hotter, moister air to the region. With 850mb temperatures back into the 18-19C rang, we will see highs creep back up into the upper 80s to lower 90s by Wednesday and then into the low to mid 90s for Thursday. Increasing moisture will also mean increased humidity across the area. Seems reasonable that some showers and thunderstorms may develop during the afternoon and evening on both days but location of activity is too difficult to pinpoint this far out. Additionally, with not much flow at the surface, storms may be slow movers and efficient rain producers, leading to flash flooding. Again, too hard to pinpoint any exact locations at this juncture. Heat index values look to fall below 100F through the midweek period but may get close. Friday...Friday may still be pretty hot out but with a cold front dropping down through the region, we should start to feel some relief from the humidity, especially to the north and west of the I-95 corridor. Areas to the south and east of I-95 may still have a hot and humid day to contend with but relief will come later in the day for those areas. Temperatures on Friday will be in the upper 80s to lower 90s across the forecast area with some low to mid 80s across the Poconos and parts of northwestern New Jersey. Saturday through Monday...Another stretch of unsettled weather as several fronts move through the region during the weekend. A chance for some showers and thunderstorms seems likely each day. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Convection continues across much of the N/W areas and is more scattered over the Delaware valley and S/E. Local restrictions in VSBY/CIGS with the showers and tstms. Winds, outside of convection, will generally be S to SE around 10 knots. Slightly stronger winds will be founds near the sea-breeze areas of srn NJ and Delaware. The convection will wane this evening and skies will become partly clouds overnight. There will probably be some fog across the areas that receive showers today, so some of the TAFS include this possibility. Also, the onshore flow continues and its possible that some low clouds may arrive from the S/E overnight. Most of the TAFS include a period of low clouds late tonight and past dawn Tuesday. It's possible that the CIG bases could be lower than fcst. Tue...Low clouds should mix out 13Z-15Z then becoming mostly sunny again. Light south to southeast winds expected. OUTLOOK... Tuesday night through Thursday...Mainly VFR conditions expected. Afternoon showers and thunderstorms with MVFR or lower conditions possible. Southerly winds around 10 knots or less...becoming westerly on Thursday. Friday...Mainly VFR conditions expected. West to northwest winds around 10 knots or less. Saturday...Mainly VFR conditions expected. Afternoon showers and thunderstorms with MVFR or lower conditions possible. && .MARINE... Low pressure inland and high pressure offshore will continue to produce a generally S to SE flow over the waters tonight and Tuesday. Wind speeds will increase somewhat through the evening, but should remain sub-SCA conditions thru the period. Seas will be mostly 2-3 ft on the ocean. Widely sct showers and tstms are possible tonight and Tuesday. OUTLOOK... Tuesday night through Saturday...Sub-Small Craft Advisory conditions are expected on the area waters through Saturday. Locally strong winds will be possible in the vicinity of any thunderstorms. RIP CURRENTS...Overall conditions that favor rip currents are becoming a bit more favorable this afternoon. A medium period swell is beginning to be observed along the coast. Overall, low risk will probably be OK for the rest of the evening. Conditions could be more towards moderate risk for Tuesday. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Meola Near Term...O'Hara Short Term...O'Hara Long Term...Meola Aviation...Meola/O'Hara Marine...Meola/O'Hara
Hazardous weather outlook, Jul 17, 3:48 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 348 PM EDT Mon Jul 17 2017 NJZ001-007-PAZ054-055-060>062-182000- Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- 348 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Some thunderstorms this afternoon and evening may be severe. The primary hazards are expected to be strong damaging winds and locally flooding rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071- 101>106-182000- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 348 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-182000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 348 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 17, 5:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
548 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST EASTON 40.69N 75.22W
07/17/2017 E50 MPH NORTHAMPTON PA SOCIAL MEDIA
SMALL BRANCHES DOWNED.
&&
EVENT NUMBER PHI1701040
SFJLocal storm report, Jul 17, 5:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
549 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL NOTTINGHAM 39.75N 76.02W
07/17/2017 M0.25 INCH CHESTER PA AMATEUR RADIO
PEA-SIZED HAIL.
&&
EVENT NUMBER PHI1701041
FRANCKSpecial weather statement, Jul 17, 5:51 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
551 PM EDT MON JUL 17 2017
NJZ007-009-015-PAZ105-106-172230-
Hunterdon-Warren-Mercer-Lower Bucks-Upper Bucks-
551 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...
SOUTHWESTERN WARREN...NORTHWESTERN MERCER AND NORTH CENTRAL BUCKS
COUNTIES...
At 550 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Riegelsville to near Doylestown.
Movement was northeast at 25 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
These storms will be near...
Ferndale, Frenchtown, Riegelsville, Revere and Erwinna around 555
PM EDT.
Milford around 600 PM EDT.
Pipersville around 605 PM EDT.
Tinicum and Bloomsbury around 610 PM EDT.
Byram and Lumberville around 615 PM EDT.
New Hope and Stockton around 620 PM EDT.
Clinton and Hampton around 625 PM EDT.
Flemington, High Bridge, Glen Gardner, Sergeantsville, Annandale
and Sand Brook around 630 PM EDT.
Other locations impacted by these storms include New Britain and
Lambertville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4075 7489 4039 7476 4027 7518 4059 7522
4073 7502
TIME...MOT...LOC 2150Z 235DEG 21KT 4057 7517 4028 7516
DragSpecial weather statement, Jul 17, 5:55 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
555 PM EDT MON JUL 17 2017
DEZ001-MDZ008-PAZ070-101-102-172245-
New Castle-Cecil-Delaware-Western Chester-Eastern Chester-
555 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE...
NORTHEASTERN CECIL...SOUTHERN CHESTER AND SOUTHWESTERN DELAWARE
COUNTIES...
At 555 PM EDT, a strong thunderstorm was located over Kemblesville,
or 9 miles northwest of Newark, moving east at 30 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Wilmington, Newark, Elkton, Calvert, Westtown, Elsmere, Kennett
Square, New Castle, Oxford, West Grove, Newport, Arden, Blake,
Stanton, Cheyney, Talleyville, Elam, Chelsea, Bay View and
Greenville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3981 7602 3998 7551 3980 7541 3977 7546
3974 7547 3971 7550 3972 7552 3967 7555
3962 7562 3964 7598
TIME...MOT...LOC 2155Z 249DEG 27KT 3978 7587
poLocal storm report, Jul 17, 6:08 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
608 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG EASTON 40.69N 75.22W
07/17/2017 NORTHAMPTON PA FIRE DEPT/RESCUE
TREE DOWN ON WIRES RESULTING IN ROAD CLOSURE.
&&
EVENT NUMBER PHI1701042
FRANCKSpecial weather statement, Jul 17, 6:12 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
612 PM EDT MON JUL 17 2017
NJZ001-008-172245-
Morris-Sussex-
612 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRIS AND
SOUTHEASTERN SUSSEX COUNTIES...
At 611 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ogdensburg to near Hopatcong to
Succasunna-Kenvil. Movement was northeast at 15 mph.
Winds up to 40 mph and dime size hail are possible with one or
two of these storms.
These storms will be near...
Rockaway and Parsippany around 640 PM EDT.
Kinnelon, Boonton, Butler, Mountain Lakes, Green Pond and Lake
Telemark around 645 PM EDT.
Other locations impacted by these storms include Hanover Township and
White Meadow Lake.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4109 7450 4104 7450 4104 7449 4105 7445
4102 7443 4100 7433 4090 7431 4091 7433
4089 7434 4086 7432 4082 7434 4078 7465
4090 7468 4110 7454 4117 7441
TIME...MOT...LOC 2211Z 231DEG 15KT 4108 7452 4095 7462 4086 7463
DragThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:46 PM EDT | Areal Flood Advisory | PHI | Cecil, Kent | 119 min |
| Jul 17, 4:52 PM EDT | Special Weather Statement | PHI | Cecil | 53 min |
| Jul 17, 5:11 PM EDT | Special Weather Statement | PHI | Kent | 49 min |
| Jul 17, 5:19 PM EDT | Special Weather Statement | PHI | Cecil | 56 min |
| Jul 17, 6:16 PM EDT | Special Weather Statement | PHI | Queen Anne's | 44 min |
| Jul 17, 6:49 PM EDT | Special Weather Statement | PHI | Caroline, Queen Anne's, Talbot | 56 min |
Nearby
Areal Flood Advisories in Maryland, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.